Observational studySubstance abuse treatment, prevention, and policy2014
Risk of anaphylaxis in opioid dependent persons: effects of heroin versus substitution substance.
Observational study in Substance abuse treatment, prevention, and policy, 2014. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 7 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
7 citing papers in PubMed, 14 citations in OpenAlex.
- The Association between Chronic Heroin Smoking and Chronic Obstructive Pulmonary Disease.Journal of pharmacy & bioallied sciences · 2021Article
- Toxicities of opioid analgesics: respiratory depression, histamine release, hemodynamic changes, hypersensitivity, serotonin toxicity.Archives of toxicology · 2021Review
- MRGPRX2 and Adverse Drug Reactions.Frontiers in immunology · 2021Review
- Immune responses in fatalities involving opioids.Forensic sciences research · 2019Article
- Nationwide increase in hospitalizations for heroin-related soft tissue infections: Associations with structural market conditions.Drug and alcohol dependence · 2016Article
- Mast cell tryptase and carboxypeptidase A expression in body fluid and gastrointestinal tract associated with drug-related fatal anaphylaxis.World journal of gastroenterology · 2015Article
- Prevalence and Pattern of Dermatological Manifestations Among Substance Users Across Kashmir Valley in North India.Indian dermatology online journalArticle
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
7 authors at 3 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundAcross Europe, illicit drug-related mortality has not declined despite ever increasing prevention measures. The cause of these deaths has traditionally been associated with overdose. Previous findings have revealed the appearance of non-lethal opioid concentrations, leading us to investigate a further cause of death. The symptoms of heroin intoxication with asphyxia and/or cardiovascular involvement resemble anaphylaxis, and therefore it has been speculated that such deaths might be caused by an allergic reaction. The study´s aims were to investigate levels of allergic mediators in long-term injecting drug users (IDU) compared to healthy controls and to determine if oral opioid substitution therapy (OST) resulted in similar allergic symptoms to those reported by IDU after intravenous (IV) heroin use.
methodsWe quantified the concentrations of histamine, diamine oxidase (DAO), tryptase and lipoprotein-associated phospholipase A2 (LpPLA2) at baseline and 1 h after administration of Substitol®retard (482 ± 220 mg) in 56 patients at a withdrawal centre (Austria) and compared them with healthy controls (n = 103). Questionnaires and face-to-face interviews were used to assess allergic symptoms and side effects in IDU. Descriptive statistical analyses of quantitative data were performed by using SPSS.
resultsBaseline histamine, tryptase and LpPLA2 were significantly elevated in IDU compared to the healthy control group, while DAO decreased. Blood levels showed no significant change after oral substitution uptake. Self-reported allergic symptoms and side effects after IV heroin use were reported in 55 cases (98.2%), minimal symptoms were documented after OST (12.5%, 7/56).
conclusionsThis study revealed that baseline histamine concentrations were elevated in chronic IDU, although only relatively small changes in tryptase plasma levels occurred. After IV heroin application the reported allergic symptoms were mostly mild and did not lead to clinically relevant side effects. The substitution substance was clearly better tolerated than IV administered heroin. Elevated levels of allergic mediators such as histamine in IDUs may place them at greater risk of severe or fatal anaphylaxis when exposed to heroin; however, this requires further investigation.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.